Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 153, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 9, 2003, 11:04 PM MDT for Guadalupe County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 11:04 PM MDT (05:04 UTC)
- Expired
- Aug 9, 2003, 11:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Guadalupe County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 3346 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 100504 SVRABQ NMC019-100545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1102 PM MDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 1145 PM MDT * AT 1102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF SANTA ROSA LAKE STATE PARK TO 7 MILES EAST OF NEWKIRK...OR FROM 14 MILES WEST OF SANTA ROSA TO 24 MILES WEST OF TUCUMCARI...MOVING SOUTH AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER SANTA ROSA AND NEWKIRK AT 1115 PM MDT SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. LAT...LON 3500 10494 3479 10468 3480 10412 3511 10413 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:25 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 9, 8:25 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 825 PM MDT SAT AUG 9 2003 .UPDATE... UPDATED GRIDS AND ZONE FORECASTS TO RAISE POPS IN THE ERN PLAINS FOR THIS EVE...ESPECIALLY DE BACA AND CHAVES COUNTIES WHERE TSTM COMPLEX WILL LIKELY DUMP SOME GOOD RAINFALL BY 10 PM. THINGS QUIET DOWN AFTER MIDNIGHT. EAP .PREVIOUS DISCUSSION... MODELS IN FAIR AGREEMENT WITH BRINGING A VORT FEATURE OUT OF SOUTH CENTRAL COLORADO AND NORTH CENTRAL NEW MEXICO INTO THE PLAINS OF NEW MEXICO OVERNIGHT. THE MCS WHICH FORMED OVERNIGHT IN SOUTHEAST COLORADO PROVIDED A NICE OUTFLOW AND LARGE SCALE BOUNDARY WHICH IS CURRENTLY NUDGING UP TO THE CENTRAL MOUNTAINS. THIS WILL PROVIDE A NICE FEEDER INFLOW INTO THE CONVECTION WHICH IS CURRENTLY OVER THE CENTRAL MOUNTAINS AND EAST SLOPES. THE COMBINATION OF THE VORT AND HIGHER DEWPOINTS ACROSS THE EASTERN PLAINS COULD PROVIDE A COMPLEX TONIGHT THUS HAVE EDGED HIGHER POPS FURTHER EAST AND SOUTH TONIGHT BUT DIDNT GO GANG BUSTERS. EAST CANYON WINDS ARE ALSO INEVITABLE FOR THE GAPS ALONG THE CENTRAL MOUNTAINS SO WILL MENTION SOME TYPE OF WORDING FOR THAT IN THE TEXT. WILL WAIT TIL THE VERY END TO GET A GUAGE ON THE SPEEDS BASED ON CQC AND THUNDERSTORM ACTIVITY. THE VORT FEATURE TONIGHT IS DEPICTED TO WRAP AROUND THE UPPER LEVEL HIGH ON SUNDAY. AS THE UPPER LEVEL HIGH IS EXPECTED TO CENTER ITSELF OVER THE 4 CORNERS. THIS IS SIMILAR TO WHAT HAPPENED A FEW DAYS AGO SO WILL FAVOR THE GILA...SOUTHERN PORTIONS OF THE WEST CENTRAL MOUNTAINS...LOWER RIO GRANDE VALLEY AND SACS FOR SUNDAY. ALSO EXPECT SOME DECENT CONVECTION ALONG THE CENTRAL MOUNTAINS DUE TO A NORTHEAST STEERING FLOW WHICH WILL UPSLOPE THE HIGHER DEWPOINTS ALONG THE EAST FACING SLOPES. THIS COULD PROVIDE ABQ ITS BEST SHOT FOR DECENT PRECIP FOR A FEW DAYS ALTHOUGH HIT AND MISS AS USUAL. THE SHORT RANGE MODELS START TO DIVERGE ON MONDAY AS FAR AS PRECIPITABLE WATER AND LAYER MOISTURE VALUES. GFS MUCH MORE BULLISH IN BRINGING A DRY SLOT AROUND THE UPPER LEVEL HIGH FOR EASTERN AND SOUTHERN AREAS WHILE THE ETA FEELS THAT THERE WILL BE ENOUGH MOISTURE TO FLUX UP FROM THE LOWER LEVELS TO CREAT DECENT CONVECTION. MODELS AGRE IN STRETCHING THE UPPER LEVEL RIDGE IN A POSITVELY TILTED WAY AND PUTTING THE AXIS SLIGHTLY MORE EASTWARD. AM GOING TO HEDGE BUT BUY INTO THE GFS SOLUTION AS FEEL IT HAS HANDLED THE 700 MB DEWPOINT DEPRESSIONS AND AVERAGE LAYER MOISTURE BETTER THE PAST SEVERAL WEEKS. WILL PAINT MONDAY AND TUESDAY AS BEING SIMILAR ALTHOUGH WILL COOL TEMPS A BIT ACROSS THE EAST ON TUESDAY AS THE GFS WANTS TO BRING IN AN EASTERLY PUSH. NOT GOING TO TOTALLY BUY INTO THAT SOLUTION SINCE THE OVERALL LONGWAVE PATTERN IS DIFFERENT FROM THE PAST SEVERAL WEEKS DUE TO THE LACK OF A SIGNIFICANT TROUGH ACROSS THE EAST. HOWEVER WE HAVE HAD THE INVERTED FEATURE IN THE UPPER LEVELS BEFORE WHICH IS DEPICTED TO MOVE TOWARDS NEW MEXICO FROM TEXAS EARLY NEXT WEEK. REGARDLESS WILL KEEP MORE ISOLATED MENTION FOR MONDAY AND TUESDAY. WILL TREND WEDNESDAY AND THURSDAY SLIGHTLY WETTER AND COOLER DUE TO AN EXPECTED EASTERLY FETCH OF MOISTURE AT THE LOW LEVELS WHICH SHOULD CREATE MORE SURFACE FLUXING THUS MORE CLOUDS. WILL TREND FRIDAY AND SATURDAY DRIER HOWEVER MY CONFIDENCE IS A BIT SHORT DUE TO THE OVERALL LONGWAVE PATTERN CHANGE THE MODELS WANT TO PROVIDE. NOT REAL SUPPORTIVE PATTERN FOR MID AUGUST BUT THE MODELS WANT TO SEEM TO GO FOR IT. WACHTER PRELIMINARY NUMBERS... FARMINGTON................ 061/097 061/096 059 50111 GALLUP.................... 056/090 057/090 055 50122 GRANTS.................... 057/091 058/091 056 50222 GLENWOOD.................. 061/093 060/091 058 50233 CHAMA..................... 044/088 044/088 042 50322 LOS ALAMOS................ 059/091 059/091 057 50322 RED RIVER................. 045/076 045/076 043 50322 TAOS...................... 051/084 051/084 049 50322 SANTA FE.................. 059/088 059/088 057 50322 SANTA FE AIRPORT.......... 063/090 063/090 061 50312 ESPANOLA.................. 065/093 065/093 063 50212 ALBUQUERQUE HEIGHTS....... 070/094 070/094 068 50212 ALBUQUERQUE VALLEY........ 072/099 071/098 069 50212 ALBUQUERQUE FOOTHILLS..... 064/094 064/094 062 50222 ALBUQUERQUE WEST MESA..... 070/096 070/096 068 50212 SOCORRO................... 064/099 063/100 061 50222 SANDIA PARK/CEDAR CREST... 057/087 057/087 055 50322 MORIARTY/ESTANCIA......... 062/093 061/093 059 50312 CARRIZOZO................. 063/093 062/094 060 50221 RUIDOSO................... 060/086 059/088 057 50231 RATON..................... 054/089 053/089 051 50311 LAS VEGAS................. 055/087 054/087 052 50322 ROY....................... 058/087 056/087 054 50310 CLAYTON................... 060/096 059/096 057 50210 SANTA ROSA................ 064/095 063/096 061 50210 TUCUMCARI................. 069/098 068/101 066 50200 FORT SUMNER............... 069/100 067/101 065 50200 CLOVIS.................... 068/100 067/102 065 50200 PORTALES.................. 069/102 068/104 066 50200 ROSWELL................... 071/102 070/103 068 50210 .ABQ...NONE.
Hazardous weather outlook, Aug 9, 6:00 AM MDT, 17 hours 4 minutes before
NMZ001>021-026-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. BUT THE STRONGEST STORMS WITH WIND GUSTS TO AROUND 50 MPH...HAIL...LOCALLY TORRENTIAL RAINS AND DANGEROUS CLOUD TO GROUND LIGHTNING...ARE MOST LIKELY ACROSS EASTCENTRAL AND POSSIBLY SOUTHEAST NEW MEXICO LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:34 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo | 26 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.